Alternate Names : Medication-Induced Hepatitis
Hepatitis, or inflammation of the liver, can be caused by medicines.
What is going on in the body?
The liver removes many medicines and toxic substances from the body. When a medicine causes inflammation of the liver, many problems can occur in the body. Liver cells may be destroyed. The liver may even stop working. Hepatitis sometimes occurs because too much medicine was taken. In other cases, it is caused by an allergic type of reaction.
What are the causes and risks of the disease?
There is a very long list of medicines that may cause hepatitis. This list includes common medicines, such as acetaminophen, aspirin, antibiotics, and oral contraceptives. Hepatitis can also be caused by medicines used to treat high blood pressure, high cholesterol, and seizures.
With some medicines, such as acetaminophen, the risk of hepatitis is higher in a person who takes larger amounts of the medicine. With other medicines, the response is not predictable and not related to the amount of medicine given.